New York, 2003

Flash Flood in New York, June 13 to 14, 2003

June 13 to 14, 2003 · NWS BGM · 1 event in 1 county or zone

Showers with heavy rain trained across eastern Broome County into western Delaware County the evening of the June 13th. The showers started around 7 PM EST and continued for three hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers with heavy rain trained across eastern Broome County into western Delaware County the evening of the June 13th. The showers started around 7 PM EST and continued for three hours. Radar rainfall estimates were 3 to 5 inches. Their was no cloud to ground lightning. A narrow area was affected from the town of Colesville east northeast through the towns of Sanford and Deposit to the towns of Tompkins and Masonville. Many roads flooded. In Broome County, in the town of Colesville, Harper Hill Road, Hartz Road, and Buman Road all washed out. Also in Broome County in the town of Sanford, Clark Road, Huggens Road, and Shamley Road washed out. On Harper Hill Road a 6 foot pipe culvert washed out near Thorne Road and the village of Doraville. The rainfall caused a beaver dam to break at the top of a steep hill above Harper Hill Road. Sometime during the night a Toyota Tercel containing five people drove into the creek where the road was washed out. All five people died. None were found in the car. Three bodies were found in the creek. The other two were found downstream washed up along the Susquehanna River. The creek empties into the river about a half mile from where it crosses Harper Hill Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 13, 9:25 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 13, 9:25 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 PM EDT FRI JUN 13 2003

UPDATE TO UP POPS AND QPF FOR UPPER SUSQUEHANNA REGION. FFW OUT NOW
FOR BROOME. 1 HOUR PRECIP EXCEEDED 2 INCHES. THIS BATCH OF RW+ WILL
BE OUT OF THE COUNTY BY MIDNIGHT BUT SFC TROF STILL JUST W SO MORE
MAY DEVELOP TIL 3 OR 4 AM. PRECIP WILL SPREAD SE INTO SE CWA SO LEFT
RW AS LIKELY THERE. LOWERED MIN TEMPS AS TEMPS ALREADY AT LOWS AND
NEAR DEWPTS. FOG PUT IN FOR REST OF NIGHT WITH VALLEY FOG ALREADY.
TAC

PREVIOUS AFD...
WEAK SFC LOW OVER LK ONTARIO AND WARM FRONT THROUGH CNY THIS
AFTERNOON WITH SOUPY AIR LOCKED IN. VERY LITTLE UPPER SUPPORT FOR
LIFT...ASIDE FROM THERMAL AND MOISTURE ADVECTIONS. BETTER SUPPORT
ASSOC WITH UPPER LOW OVER MIDWEST WHICH OPENS UP SOME TONIGHT AND
GETS ABSORBED INTO BROADER UPPER TROF DIGGING OVER SRN CAN AND THE
NORTHEAST. WARM FRONT WILL CONTINUE LIFTING SLOLY NE...WHILE WEAK
COLD FRONT NOW JUST WEST OF WRN NY/PA DRIFTS INTO THE AREA BY SAT
AFTN. GFS HANDLING CURRENT PRECIP GENERATION OVER WV/VA AND MIDWEST
BETTER THAN ETA. EXPECT ONLY SCATTERED DEVELOPMENT OVER MOST OF CNY
MAINLY THIS EVENING AS FEATURES SLIDE THRU.HIGHEST CHANCES IN THE
FINGER LAKES AND MHWK VALLEY WHERE PRECIP ONGOING...AND THIS AREA
CLOSEST TO SFC LOW. GFS ALSO HAS AN ENHANCED AREA OF LIFT FOCUSING
OVER NE PA BY 06Z WHICH LOOKS A LITTLE CONVECTIVELY FED BACK...YET
MAY BE AN INDICATION OF FEATURE MOVING UP FROM WV PLUS ENHANCED
CONVG ALONG BNDRYS AND WK SECONDARY SFC CIRCULATION. DURING THE MID
EVENING HOURS THRU MIDNITE...WILL INDICATE A SECONDARY MAX POP OVER
NE PA TO ACCOUNT FOR THIS THINKING.

NVA AND WK SUBSIDENCE/NEG THETA-E ADVN DVLPS AFTER MIDNIGHT TO HELP
DIMINISH PRECIP...YET STILL ENOUGH UNCERTAINTY TO WARRANT CHC FOR
BRIEF SHOWERS INTO SAT MORNING UNDER CYCL FLOW ALOFT AND MOIST
AIRMASS. HIGH DEWPOINT AIR WILL MAKE FOR ANOTHER FOGGY NIGHT IN SOME
AREAS AND WILL INTRODUCE THAT TO THE FCST AS WELL.

WEAK COLD FRONT CONTINUES THRU THE AREA ON SAT WITH TAIL END OF
UPPER TROF DIGGING OVER NEW ENGLAND AND ERN CAN CLIPPING THE AREA.
SOME DRYING ALOFT...BUT HIGH SFC DEWPOINTS AND MORE BREAKS OF
SUNSHINE THAN PREV DAYS WARRANTS CONTINUATION OF DIURNAL SCT
SHRA/TSRA WITH CAPE FCSTS 500-800 J/KG. ALL OF THIS PRECIP COMES TO
AN END AS FRONT SAGS WELL SOUTH OF THE REGION AND DRIER HIGH PRES
BUILDS IN ON SUNDAY.

WILL GO SVRL DEGREES ABOVE ALL MOS GUIDANCE TONIGHT AS DEWPOINTS
SHOULD ONLY TRIM OFF BY A DEGREE OR SO...IF THAT. REMAINDER OF FCST
TEMPS LOOK GOOD AND ONLY SUBTLE TWEEKS MADE.

XTNDD PD...FEATURES AN UNUSUAL DRY SPELL AS THE AREA ENDS UP WEST OF
THE TROF AXIS UNDER BLDG HGTS. THIS WILL RESULT IN NEAR NRML TEMPS
WITH NO PCPN UNTIL LATE THU INTO EARLY FRI WHEN A COLD FNT AND SCT
SHWRS MVE THRU THE AREA. PER THE ISC GRIDS HAVE ADDED A CHANCE OF
AFTN TRW WITH THE SHWRS. ATTM...NEXT WEEKEND LOOKS DRY UNDER A WEAK
SFC HI AND NW FLOW PTRN.

.BGM...NONE.

DAYS 1-2...BREWSTER
DAYS 3-7...MORFORD
Hazardous weather outlook, Jun 13, 3:25 AM EST, 18 hours 20 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED SHOWERS WILL BECOME HEAVIER AND MORE WIDESPREAD THIS
AFTERNOON INTO TONIGHT. IN ADDITION...A FEW THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON THROUGH THIS EVENING. WIDESPREAD HEAVY RAIN
IS NOT EXPECTED...HOWEVER LOCALIZED HEAVY DOWNPOURS COULD CAUSE
MINOR FLOODING IN POOR DRAINAGE AREAS AND BRING SIGNIFICANT WITHIN
BANKFULL RISES ON AREA CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.  HOWEVER,
SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF HEAVY RAINFALL TO THE
NATIONAL WEATHER SERVICE IN BINGHAMTON.

MSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Broome

When
June 13, 9:45 PM EST to June 14, 11:30 PM EST
Where
Broome County, Doraville
Deaths
5 direct, 0 indirect
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
42.160, -75.820 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Broome2003-06-1319MaleVehicle/Towed TrailerDirect
Flash Flood, Broome2003-06-1326MaleVehicle/Towed TrailerDirect
Flash Flood, Broome2003-06-131MaleVehicle/Towed TrailerDirect
Flash Flood, Broome2003-06-1317FemaleVehicle/Towed TrailerDirect
Flash Flood, Broome2003-06-136MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366008.